Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 93, NWS Flagstaff, AZ

August 14, 2018Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2018, 6:57 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 6:57 PM MST (01:57 UTC)
Expired
Aug 14, 2018, 10:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:54 PM MSTFLASH FLOOD21 W Rye, AZVERDE RIVER GAUGE ABOVE HORSESHOE DAM ROSE FROM 7.43 FT AT 6:00 PM TO 10.34 FT AT 7:45PM BEFORE CRESTING.
Aug 14, 9:58 PM MSTFLASH FLOOD20 W Rye, AZTHE WET BOTTOM CREEK GAUGE ROSE FROM 2.21 FT AT 6:30 PM TO 4.23 FT AT 7:30 PM BEFORE CRESTING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 177 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS55 KFGZ 150157
FFWFGZ
AZC007-025-150500-
/O.NEW.KFGZ.FF.W.0093.180815T0157Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
657 PM MST TUE AUG 14 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 1000 PM MST

* At 654 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across areas of rural Yavapai County north of Horseshoe 
  Dam. Up to three inches of rain have already fallen across this 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  The north and east inflow drainages to Horseshoe Reservoir.

This includes the following streams and drainages...Squaw 
Creek...Dry Wash...Wet Bottom Creek...Deadman Creek...Little Lime 
Creek...Horse Creek...North Fork Deadman Creek...Brushy Creek... 
Tangle Creek...South Fork Deadman Creek...South Fork Mud Spring 
Creek...Professor Creek...New River...Ash Spring Creek...Mud Spring 
Creek...Red Creek...Lime Creek...Spring Wash...Davenport 
Wash...and Middle Red Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
      3427 11166 3417 11159 3409 11149 3400 11153

$$

McCollum
2 follow-up statements
826 
WGUS75 KFGZ 150247
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
747 PM MST TUE AUG 14 2018

AZC007-025-150500-
/O.CON.KFGZ.FF.W.0093.000000T0000Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
747 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MST FOR
GILA AND YAVAPAI COUNTIES...

At 742 PM MST, Doppler radar indicated only light rain across the 
area over, north and east of Horseshoe Dam and the Verde River. 
Between 7:00 and 7:25 PM MST a gage along the Verde River indicated 
nearly a 3 foot rise with more to come. Earlier Up to three inches 
of rain was estimated by radar across this area. Flash flooding is 
occurring.

Some locations that will experience flooding include...
Drainages that enter Horseshoe Reservoir from the north and east.

This includes the following streams and drainages...Squaw Creek...Dry
Wash...Sycamore Creek...Wet Bottom Creek...Deadman Creek...Little
Lime Creek...Horse Creek...North Fork Deadman Creek...Brushy Creek...
Tangle Creek...South Fork Deadman Creek...South Fork Mud Spring
Creek...Professor Creek...New River...Ash Spring Creek...Mud Spring
Creek...Red Creek...Lime Creek...Spring Wash...Davenport Wash...Verde
River and Middle Red Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
      3427 11166 3417 11159 3409 11149 3400 11153

$$

McCollum
984 
WGUS75 KFGZ 150454
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
954 PM MST TUE AUG 14 2018

AZC007-025-150502-
/O.EXP.KFGZ.FF.W.0093.000000T0000Z-180815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
954 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES WILL EXPIRE
AT 1000 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Thus, the Flash Flood Warning for 
the area north of Horseshoe Lake including the Verde River will be 
allowed to expire.

LAT...LON 3401 11182 3401 11186 3409 11191 3420 11187
      3427 11166 3417 11159 3409 11149 3400 11153

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:43 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST Tue Aug 14 2018

.SYNOPSIS...The monsoon weather pattern will continue across Arizona
through Friday, with scattered afternoon and evening thunderstorms.
The highest chances will be along and south of the Mogollon Rim.
For this weekend, drier air moving across northern Arizona from
the west should result in only isolated afternoon storms mainly
south of Interstate 40.

&&

.DISCUSSION...High pressure in the mid levels is now centered
along the AZ/NM border, placing most of northern Arizona in a
very light southeasterly steering flow. Scattered thunderstorms
have developed this afternoon over much of Coconino County and
along the Mogollon Rim and White Mtns. Isolated storms have popped
up over the mountains near Prescott also. High resolution models
continue to show storms slowly diminishing over most areas shortly
after sunset. However, an outflow driven line of thunderstorms is
still shown by some guidance, moving southwestward through
northern Gila and Yavapai counties during late this afternoon and
evening. Higher instability in these areas could lead to some
strong to possibly severe storms with strong wind gusts and hail.

Wednesday - deeper moisture is forecast to move northward into the
area as south to southeast flow aloft persists. Another round of
afternoon storms will develop, though cloud cover could delay or
limit instability for some areas but it's hard to say right now
where this will be. Storm activity could also be affected by an
inverted trough or disturbance moving northward into the area.
Storms along/south of the Mogollon Rim could produce heavy
rainfall once again.

Mid grade monsoon conditions look to persist Thursday and Friday
as the high will be over Arizona. For the weekend and into early
next week - models indicating high pressure becoming centered over
Nevada or southern California. This would have a drying effect on
our area, so rain chances are lower in our forecasts for this time
period and mainly focused south of Interstate 40 in eastern
Arizona.

&&

.AVIATION...For the 00Z package...VFR conditions are expected over
the next 24 hours. Scattered showers and thunderstorms through
sunset and begin to weaken afterwards. MVFR and local IFR
conditions, along with gusty and erratic winds, will be possible
near these thunderstorms. Elsewhere, light winds outside of the
storms. Isolated to scattered thunderstorms Wednesday after 18Z.
Discussion not updated with TAF Amendments.

&&

.FIRE WEATHER...High pressure aloft will persist, bringing deeper
moisture and an uptick in thunderstorm chances in the afternoon and
evening of both Wednesday and Thursday. The greatest concentration
of activity is expected along and south of the Mogollon Rim.

Friday through Sunday...Friday will begin to see a decrease of storm
coverage, compared to Wednesday and Thursday, with storms likely
along the Mogllon Rim and near the White Mountains. Shifting high
pressure to the west will continue the downward trend in storm
coverage on Saturday and Sunday. Weekend thunderstorms most likely
near the White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 14, 5:24 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
524 PM MST TUE AUG 14 2018

AZZ008-016-037-038-150045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Eastern
Mogollon Rim-Oak Creek and Sycamore Canyons-
524 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 518 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Cornville eastward across Interstate-
17 or 7 miles north of Camp Verde, moving southwest at 5 mph.

Winds in excess of 40 mph and dime size hail will be possible with
this storm. Heavy rain was also being observed over portions of Wet
Beaver Creek. Travel along Interstate-17 or recreation along Wet
Beaver Creek should be avoided through at least 7:00 PM MST.

Locations impacted include...
Mcguireville, Montezuma Well, Montezuma Castle National Monument,
Rimrock, Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
Campground and V Bar V Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3473 11195 3476 11172 3472 11151 3464 11153
      3460 11159 3462 11170 3460 11186 3463 11197
      3469 11197
TIME...MOT...LOC 0018Z 029DEG 6KT 3463 11175

McCollum
Special weather statement, Aug 14, 5:58 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
558 PM MST TUE AUG 14 2018

AZZ008-016-018-037-038-150145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
558 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 645 PM MST...

At 554 PM MST, Doppler radar was tracking an area of strong
thunderstorms from Cottonwood southeast across rural Yavapai County.

Dime size hail and wind gusts up to 50 mph will be possible.
Torrential rain was also being reported in the stronger
thunderstorms. Imbedded severe storms with wind gusts to 60 mph and
hail up to quarter size will be possible. Stay tuned to your weather
information source.

Locations impacted include...
Camp Verde, Clarkdale, Verde Village, Mcguireville, Montezuma Castle
National Monument, Bridgeport, Montezuma Well, Cottonwood, Rimrock,
Middle Verde, Lake Montezuma, Cornville, Childs Power Plant, Clear
Creek Campgrounds, Tuzigoot National Monument and Dead Horse Ranch
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3478 11195 3467 11172 3447 11153 3417 11149
      3411 11149 3405 11150 3402 11155 3408 11176
      3412 11183 3435 11178 3444 11181 3465 11207
      3478 11208
TIME...MOT...LOC 0054Z 029DEG 5KT 3466 11195

McCollum
Local storm report, Aug 14, 6:19 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
619 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLOOD            1 SSW CORNVILLE         34.71N 111.92W
08/14/2018                   YAVAPAI            AZ   PUBLIC

            LOW WATER CROSSING AT MAGGIE ROAD WITH 3
            FEET OF WATER ACROSS IT.

&&

41
Local storm report, Aug 14, 6:20 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
620 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 SSW CORNVILLE         34.70N 111.92W
08/14/2018  M0.88 INCH       YAVAPAI            AZ   PUBLIC

&&

41
Local storm report, Aug 14, 6:23 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       1 SW CORNVILLE          34.71N 111.92W
08/14/2018  M1.00 INCH       YAVAPAI            AZ   PUBLIC

            MEASURED 1 INCH OF RAIN IN 45 MINUTES.

&&

41
Special weather statement, Aug 14, 6:40 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
640 PM MST TUE AUG 14 2018

AZZ008-018-037-150200-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
640 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
700 PM MST...

At 634 PM MST, Doppler radar was tracking an area of strong
thunderstorms extending from Camp Verde southward across rural
Yavapai County, moving southwest at 10 mph. Portions of Interstate-
17 between Camp Verde and Cordes Junction will be impacted. Avoid
travel along the I-17 route through 8:00 PM MST if possible.

Wind gusts up to 50 mph and dime size hail will be possible with
this storm.

Locations impacted include...
Camp Verde, Cordes Junction, Cordes Lakes, Cherry, Horseshoe
Reservoir, Childs Power Plant, Montezuma Castle National Monument,
Powell Springs Campground and Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11173 3403 11201 3414 11208 3425 11209
      3429 11212 3436 11213 3459 11207 3462 11179
      3400 11150
TIME...MOT...LOC 0134Z 066DEG 9KT 3428 11180

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:12 PM MSTAreal Flood AdvisoryFGZCoconino, Gila3 hr
Aug 14, 5:24 PM MSTSpecial Weather StatementFGZ21 min
Aug 14, 5:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 14, 5:58 PM MSTSpecial Weather StatementFGZ47 min
Aug 14, 6:10 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 14, 6:40 PM MSTSpecial Weather StatementFGZ20 min
Aug 14, 6:43 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 14, 7:51 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 15, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 15, 3:22 PM MSTAreal Flood AdvisoryFGZApache, Gila, Navajo98 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.